Dispensing errors – wrong medication / wrong strength

Incidents involving pharmacists selecting the wrong medication or the wrong strength are the most common dispensing errors reported to Guild Insurance.  Not surprisingly, a number of these errors involve look-alike, sound-alike medications. 

Despite awareness raising campaigns, errors still occur.  While a person could suffer harm if given any medication in error, the likelihood of serious clinical effects increases significantly when the medication involved has a narrow therapeutic index.  These errors can and do happen, even to experienced pharmacists who’ve never made a mistake before.  They can happen to you and they can be fatal to your customers.

Cases

A patient was admitted to hospital with unexplained abdominal bleeding.  On investigation he was found to have an abnormally high INR, even though he had never been prescribed anticoagulant therapy.   His elevated INR was eventually attributed to a dispensing error.  The pharmacist had inadvertently made a selection error and dispensed 5mg Coumadin instead of 5 mg Coversyl as prescribed.

Due to a pharmacist’s selection error, the cytotoxic medication Hydrea was dispensed instead of the prescribed antihypertensive Hydopa.  The young woman happened to be pregnant and claimed the error resulted in her suffering a miscarriage.

A customer successfully claimed for ‘loss of income’ when she was unable to work for an extended period after a dispensing error.  Although the customer had been prescribed Lamictal 25mg, the pharmacist inadvertently dispensed 200mg tablets.  The customer subsequently took the higher dose for a number of months and suffered liver damage.  While the pharmacist said she usually used ‘barcode scanning’, she failed to do so on this occasion.

Reduce the risk of dispensing errors

  • Adhere to the PDL ‘Guide to good dispensing’ every time.Don’t be coerced into rushing or cutting corners.When errors occur, pharmacists often say “if only I’d taken the time to…”
  • Display posters or reminders in the dispensary to promote compliance with dispensing procedures.
  • Use barcode scanning every time.
  • Make use of the safety features available in your dispensing software.Set up different alerts to remind people to perform certain tasks.Likewise, make use of advanced scanning features that automatically print a barcode on the dispensing label.
  • Introduce measures to differentiate between look-alike or sound-alike medications:
    • Use separators, stickers or flags
    • Avoid positioning these medications in strict alphabetical order.For example, storing Coumadin under ‘W’ for Warfarin, limits the chance of inadvertently selecting Coumadin instead of Coversyl which has similar packaging.Consider storing other high-risk medications separately.
  • Promote a culture where all staff are confident to point out risky practices when they occur.
  • Seek help if you are feeling intimidated or uneasy about contacting the prescriber to clarify a script.
  • Be careful with zeros and abbreviations.Transcription or interpretation errors involving a zero, decimal point or abbreviation are common causes of serious dispensing errors.For example, 6U of insulin could easily be interpreted as 60 units.
  • Reducing distractions when a pharmacist is dispensing is everyone’s responsibility.Agree to strict rules for minimising interruptions and distractions in your pharmacy.
  • Review the dispensary layout to ensure workflow supports each step of good dispensing.
  • When handing medications to a customer, point out all warnings and directions on the label and packaging.This not only helps with counselling but serves as a final check against any dispensing error.

Pharmacy Dispensing Wrong Medication or Strength

Similar Articles